Table of Contents Author Guidelines Submit a Manuscript
International Journal of Nephrology
Volume 2011 (2011), Article ID 436856, 4 pages
Case Report

Biopsy-Proven Acute Tubular Necrosis due to Vancomycin Toxicity

1Division of Nephrology, Northwestern Memorial Hospital, Chicago, IL 60611, USA
2Department of Pharmacy Practice, College of Pharmacy, Midwestern University Chicago, Downers Grove, IL 60515, USA
3Department of Pharmacy, Northwestern Memorial Hospital, Chicago, IL 60611, USA

Received 28 February 2011; Accepted 26 April 2011

Academic Editor: Franca Anglani

Copyright © 2011 Farheen Shah-Khan et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Vancomycin (VAN) has been associated with acute kidney injury (AKI) since it has been put into clinical use in the 1950's. Early reports of AKI were likely linked to the impurities of the VAN preparation. With the advent of the more purified forms of VAN, the incidence of AKI related to VAN were limited to acute interstitial nephritis (AIN) or as a potentiating agent to other nephrotoxins such as Aminoglycosides. VAN as the sole etiologic factor for nephrotoxic acute tubular necrosis (ATN) has not been described. Here, we report a case of biopsy-proven ATN resulting from VAN.